Format

Send to

Choose Destination
Clin Infect Dis. 1995 Oct;21(4):973-6.

Massive hepatic steatosis and lactic acidosis in a patient with AIDS who was receiving zidovudine.

Author information

1
Department of Pathology, University of Texas Medical Branch at Galveston 77555-0743, USA.

Abstract

Massive steatosis has recently been described among a few human immunodeficiency virus-seropositive patients who were receiving antiretroviral therapy. Although clinical and light-microscopic pathological findings were carefully described, no ultrastructural studies of the liver were performed in these cases. We report the light-microscopic and ultrastructural findings at autopsy of a 35-year-old woman with AIDS who developed severe lactic acidosis and hepatic failure. The patient had been receiving standard doses of zidovudine for 5 months when she was hospitalized because of the rapid onset of abdominal pain, nausea, and vomiting. The most significant findings at autopsy were massive hepatomegaly and steatosis. Ultrastructural examination of the liver and skeletal muscle showed slightly enlarged mitochondria in the liver but no mitochondrial changes in the skeletal muscle. The pathogenesis of mitochondrial toxicity associated with antiviral therapies is briefly discussed.

PMID:
8645849
DOI:
10.1093/clinids/21.4.973
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center